An elliptic problem with jumping nonlinearities. (English) Zbl 1161.35395

Summary: It is proved that the elliptic problem \[ -\Delta u=f(x,u)\;\text{in}\;\Omega,\quad u=0\;\text{on}\;\partial\Omega, \] on a bounded domain \(\Omega\subset\mathbb R^ N\) with smooth boundary has two sign-changing solutions and one positive solution if \(f\in\mathbb{C}^ 1(\overline\Omega\times\mathbb R,\mathbb R)\) satisfies \(\mu_ i<f_ u'(x,0)<\mu_ {i+1}\) for some \(i\geq 2,\) \[ \limsup_ {u\to+\infty}f(x,u)/u<\mu_ 1<\liminf_ {u\to-\infty}f(x,u)/u, \] and \[ \limsup_ {u\to-\infty}f(x,u)/u<\infty, \] where \(\mu_ 1<\mu_ 2\leq\mu_ 3\leq\cdots\) are the eigenvalues of \(-\Delta\) with Dirichlet zero boundary conditions on \(\Omega\) counting their multiplicity.


35J60 Nonlinear elliptic equations
35J25 Boundary value problems for second-order elliptic equations
47J30 Variational methods involving nonlinear operators
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
Full Text: DOI


[1] Amann, H., Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM rev., 18, 620-709, (1976) · Zbl 0345.47044
[2] Bartsch, T.; Chang, K.-C.; Wang, Z.-Q., On the Morse indices of sign changing solutions of nonlinear elliptic problems, Math. Z., 233, 655-677, (2000) · Zbl 0946.35023
[3] Bartsch, T.; Liu, Z.L., Location and critical groups of critical points in Banach spaces with an application to nonlinear eigenvalue problems, Adv. differential equations, 9, 645-676, (2004) · Zbl 1100.58005
[4] Bartsch, T.; Wang, Z.-Q., On the existence of sign changing solutions for semilinear Dirichlet problems, Topology methods nonlinear anal., 7, 115-131, (1996) · Zbl 0903.58004
[5] Chang, K.C., Infinite-dimensional Morse theory and multiple solution problems, (1993), Birkhäuser Boston
[6] Chang, K.C., \(H^1\) versus \(C^1\) isolated critical points, C. R. acad. sci. Paris Sér. I math., 319, 441-446, (1994) · Zbl 0810.35025
[7] Chang, K.C.; Li, S.J.; Liu, J.Q., Remarks on multiple solutions for asymptotically linear elliptic boundary value problems, Topology methods nonlinear anal., 3, 179-187, (1994) · Zbl 0812.35031
[8] Dancer, E.N.; Du, Y.H., The generalized Conley index and multiple solutions of semilinear elliptic problems, Abstracts appl. anal., 1, 103-135, (1996) · Zbl 0933.35069
[9] Dancer, E.N.; Du, Y.H., Yihong A note on multiple solutions of some semilinear elliptic problems, J. math. anal. appl., 211, 626-640, (1997) · Zbl 0880.35046
[10] Hofer, H., Variational and topological methods in partially ordered Hilbert spaces, Math. ann., 261, 493-514, (1982) · Zbl 0488.47034
[11] Hofer, H., A note on the topological degree at a critical point of mountainpass-type, Proc. amer. math. soc., 90, 309-315, (1984) · Zbl 0545.58015
[12] Hofer, H., A geometric description of the neighbourhood of a critical point given by the mountain-pass theorem, J. London math. soc., 31, 566-570, (1985) · Zbl 0573.58007
[13] Li, S.J.; Wang, Z.-Q., Mountain pass theorem in order intervals and multiple solutions for semilinear elliptic Dirichlet problems, J. d’analyse math., 81, 373-396, (2000) · Zbl 0962.35065
[14] Li, S.J.; Wang, Z.-Q., Ljusternik – schnirelman theory in partially ordered Hilbert spaces, Trans. amer. math. soc., 354, 3207-3227, (2002) · Zbl 1219.35067
[15] Liu, Z.L., Positive solutions of superlinear elliptic equations, J. funct. anal., 167, 370-398, (1999) · Zbl 0951.35051
[16] Liu, Z.L.; Li, S.J., Contractibility of level sets of functionals associated with some elliptic boundary value problems and applications, Nodea/nonlinear differential equations appl., 10, 133-170, (2003) · Zbl 1290.35052
[17] Liu, Z.L.; Sun, J.X., Invariant sets of descending flow in critical point theory with applications to nonlinear differential equations, J. differential equations, 172, 257-299, (2001) · Zbl 0995.58006
[18] Liu, Z.L.; Sun, J.X., Four versus two solutions of semilinear elliptic boundary value problems, Calc. var. partial differential equations, 14, 319-327, (2002) · Zbl 0996.35017
[19] Mawhin, J.; Willem, M., Critical point theory and Hamiltonian systems, (1989), Springer New York · Zbl 0676.58017
[20] Tian, G., On the mountain pass lemma, Kexue tongbao, 29, 1150-1154, (1984), (English version) · Zbl 0588.58012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.